Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Tucson, AZ

July 20, 2011Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2011, 4:47 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 4:47 PM MST (23:47 UTC)
Expired
Jul 20, 2011, 5:15 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS55 KTWC 202347
SVRTWC
AZC019-023-210015-
/O.NEW.KTWC.SV.W.0048.110720T2347Z-110721T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF TUBAC...OR 
  12 MILES NORTHEAST OF NOGALES...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO...TUMACACORI...ARIVACA JUNCTION AND AMADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3185 11103 3169 11087 3158 11063 3139 11079
      3148 11100 3155 11110 3166 11121 3178 11119
      3185 11116 3188 11108
TIME...MOT...LOC 2346Z 117DEG 8KT 3154 11090

$$

BF
2 follow-up statements
228 
WWUS55 KTWC 210002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST WED JUL 20 2011

AZC019-023-210015-
/O.CON.KTWC.SV.W.0048.000000T0000Z-110721T0015Z/
SANTA CRUZ AZ-PIMA AZ-
502 PM MST WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTHEASTERN PIMA AND CENTRAL SANTA CRUZ COUNTIES...

AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THESE SEVERE THUNDERSTORMS WERE NEAR PATAGONIA 
LAKE...OR 13 MILES NORTH OF NOGALES...AS WELL AS 5 MILES SOUTH OF 
GREEN VALLEY. MOVEMENT WAS NORTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3185 11103 3169 11087 3158 11063 3139 11079
      3148 11100 3155 11110 3166 11121 3178 11119
      3185 11116 3188 11108
TIME...MOT...LOC 0001Z 117DEG 8KT 3156 11093

$$

BF
914 
WWUS55 KTWC 210020
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST WED JUL 20 2011

AZC019-023-210029-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-110721T0015Z/
SANTA CRUZ AZ-PIMA AZ-
520 PM MST WED JUL 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND CENTRAL
SANTA CRUZ COUNTIES HAS EXPIRED...

AT 519 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD DECREASED IN INTENSITY. THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3185 11103 3169 11087 3158 11063 3139 11079
      3148 11100 3155 11110 3166 11121 3178 11119
      3185 11116 3188 11108
TIME...MOT...LOC 0002Z 117DEG 8KT 3156 11093

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:50 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 1:50 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST WED JUL 20 2011

.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO AT LEAST EARLY NEXT WEEK. SOME STORMS WILL
GENERATE HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A VERY MOIST
AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.76 INCHES.
OTHER SOURCES SUCH AS THE GPS PW FROM THE U OF A AND THE DERIVED
PRODUCTS IMAGERY OF THE BLENDED TOTAL PW SHOW SIMILAR VALUES. IN
ADDITION...THE SOUNDING ALSO REVEALED VERY LITTLE TO NO FLOW IN THE
700-300MB LAYER. MODEL FORECAST SOUNDINGS SHOW THE WINDS REMAINING
VERY LIGHT THROUGHOUT THE DAY...SO WE ARE EXPECTING THE STORMS THAT
DEVELOP TODAY TO EXHIBIT VERY LITTLE MOVEMENT. WITH THAT SAID...THE
MAIN THREAT FOR THE STORMS THIS AFTERNOON WILL BE HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING.

VISIBLE SATELLITE IMAGERY CONTINUES TO SHOW PLENTY OF DEBRIS CLOUDS
OVER MAINLY CENTRAL PORTIONS OF MY FORECAST AREA...INCLUDING THE
TUCSON METRO AREA. THESE CLOUDS ARE SHOWING SIGNS OF ERODING...SO
ONCE THIS OCCURS CONVECTION SHOULD BEGIN TO DEVELOP AS INSOLATION
STARTS DOING ITS JOB. CONVECTION HAS ALREADY DEVELOPED OVER THE
WHITE MOUNTAINS OF EAST CENTRAL ARIZONA...INCLUDING NORTHERN
PORTIONS OF GREENLEE COUNTY. SO FAR THE HEAVIEST RAIN WITH THESE
STORMS HAS OCCURRED EAST AND SOUTH OF THE WALLOW FIRE BURN SCAR...SO
AS LONG AS THIS CONTINUES WE ARE NOT EXPECTING TO ISSUE ANY FLOOD
PRODUCTS AT THIS TIME...BUT STAY TUNED.

ELSEWHERE...THE LATEST RADAR MOSAIC SHOWS ISOLATED STORM DEVELOPMENT
OCCURRING OVER PORTIONS OF COCHISE...SANTA CRUZ AND CENTRAL PIMA
COUNTY. I INHERITED ISOLATED TO SCATTERED POPS FOR THIS AFTERNOON
AND SCATTERED TO NUMEROUS FOR THIS EVENING. SO FAR THIS SEEMS TO BE
THE WAY TO GO...BUT I WILL MONITOR SATELLITE AND RADAR TRENDS AND
MAKE FINAL ADJUSTMENTS RIGHT BEFORE ISSUANCE TIME.

MODELS SHOW THE RIDGE AXIS EXTENDING FROM THE CENTRAL PLAINS ACROSS
NEW MEXICO AND INTO SOUTHERN ARIZONA AND BAJA. THIS SETUP WILL
REMAIN QUASI-STATIONARY THROUGH THE REMAINDER OF THE FORECAST
PERIOD. THIS WILL RESULT IN EITHER LIGHT FLOW ALOFT OR WEAK
SOUTHEAST TO EAST FLOW ACROSS THE FORECAST AREA WHICH WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE AREA.

AS OF 18Z (11 AM MST) HURRICANE DORA WHICH WAS LOCATED AT 15.2 DEGS
N LAT AND 103.6 DEGS W LONGITUDE. THE STORM IS SO FAR SOUTH OF OUR
AREA THAT WE SHOULD NOT BE CONCERNED. HOWEVER...THE OFFICIAL TRACK
FROM THE NATIONAL HURRICANE CENTER MOVES IT NORTHWEST TOWARDS THE
SOUTHERN TIP OF BAJA...BUT STILL KEEPS IT A BIT LESS THAN 200 MILES
SOUTHWEST OF THE SRN TIP OF THE PENINSULA BY EARLY SATURDAY MORNING.
THIS COULD RESULT IN AN INCREASE IN MID LEVEL MOISTURE MOVING
NORTHWARD...ESPECIALLY FOR SUNDAY. SO...WE MAY SEE A SLIGHT INCREASE
IN ACTIVITY IF THIS OCCURS...BUT STILL PLENTY OF TIME TO SEE WHAT
THE STORM WILL DO OVER THE NEXT COUPLE OF DAYS. AT ANY RATE...MY
FORECAST DOES SHOW A SLIGHT INCREASE IN RAIN CHANCES OVER THE
WEEKEND AND ESPECIALLY FOR SUNDAY. OTHERWISE...JUST EXPECT SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK.

HIGHS WILL GENERALLY BE NEAR NORMAL FOR THURSDAY AND FRIDAY THEN 3
TO 5 DEGS BELOW NORMAL FOR THE REMAINDER OF THE FORECAST PERIOD.
LOWS WILL GENERALLY BE 3 TO 5 DEGS ABOVE NORMAL THROUGH THE ENTIRE
FORECAST PERIOD.

&&

.AVIATION...ISOLD TO SCT TSRA THRU 08Z THURSDAY. MVFR CIGS/VSBYS AND
WIND GUSTS OF 35-45 KTS IN THE VICINITY OF STRONGER TSRA. PRECIP TO
DECREASE IN COVERAGE 08Z-16Z THURSDAY. OTHERWISE...SCT-BKN CLOUDS AT
8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. STRONG...ERRATIC
AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND
EXHIBIT TYPICAL DIURNAL TRENDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 11:06 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1106 AM MST WED JUL 20 2011

AZZ503>515-210600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1106 AM MST WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING
OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. STRONG GUSTY WINDS IN
EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND
DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND
THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-210600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1106 AM MST WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND
DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND
THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 20, 4:32 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 E SIERRA VISTA        31.56N 110.22W
07/20/2011                   COCHISE            AZ   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN AND POWER OUTAGE IN
            NEIGHBORHOOD

&&

EVENT NUMBER TWC1100063

FRANCIS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 9:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 20, 2:24 PM MSTAreal Flood AdvisoryTWCCochise81 min
Jul 20, 2:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 20, 3:58 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Jul 20, 4:01 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Jul 20, 4:25 PM MSTFlash Flood WarningTWCCochise110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.